West Virginia, 2003

High Wind in West Virginia, July 21, 2003

July 21, 2003 · NWS PBZ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 2:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 21, 2:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT MON JUL 21 2003

CLASSIC BOOK-END VORTICTY AFFECTED GOOD PORTION OF CWA DURING AFTN
AS STRONG SHRT/WV MOVING SEWD INTERRACTED WITH DYNAMIC/UNSTABLE ATMS...
WITH PWS 1.8-2.0. FRONTAL BNDRY TO OUR WEST WILL SLOWLY MOVES SEWD
AS UPPER TROF DEEPENS WITH SERIES SHRT/WVS FROM TIME TO TIME...AND
PRECIP PSBLY BEACOUP. GROUNDS QUITE SATURATED IN SOME LOCALTIES AND
AN INCH OF RAIN IN HR OR LESS...SPCLY N OF I80 TNGT CAN CAUSE
FLOODING QUICKLY. MESOETA DEPICTS A STRONG SHRT/WV IN BOTTOM
OF UPPER TROF AS IT MOVES EWD AND AFFECTS CWA WED...BEARS WATCHING.
ONCE THIS SYSTEM EXITS DURING THRS...DRIER WX FOR REGION INTO WKND.

PIT   65  76  62  72 /  80  80  60  60
HLG   66  76  63  72 /  70  70  60  60
MGW   66  76  63  72 /  70  70  60  60
ZZV   65  76  62  72 /  70  70  60  60
PHD   65  76  62  72 /  70  70  60  60
FKL   62  75  60  70 /  70  80  60  60
DUJ   62  75  60  70 /  70  80  60  60
LBE   63  78  61  74 /  70  80  60  60
BTP   62  75  60  70 /  70  80  60  60
IDI   63  76  61  71 /  70  80  60  60
ODM   64  75  61  71 /  70  70  60  60

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...HIGH WIND WARNING TIL 8PM EDT FOR ZONES WVZ001>004.

FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.
Hazardous weather outlook, Jul 21, 8:20 AM EST, 6 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 11:01 AM EST, 3 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY
TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 11:06 AM EST, 3 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT MON JUL 21 2003

...STILL A SLIGHT CHANCE OF SEVERE STORMS...

WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS
DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN
THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF
FLOODING WITH VERY HEAVY DOWNPOURS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
THROUGH THE AFTERNOON.
Local storm report, Jul 21, 12:27 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WEST BEDFORD              OHIO   WIND DAMAGE
07/21/03   COSHOCTON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 21, 12:38 PM EST, 2 hours 22 minutes before
PAZ007>009-013>016-020>023-029>032-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Jul 21, 1:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    GROVE CITY                PA   WIND DAMAGE
07/21/03   MERCER                         LARGE TREES DOWNREPORTED
                                          BY PUBLIC

0145 PM    HERMITAGE                 PA   WIND DAMAGE
07/21/03   MERCER                         TREES DOWN REPORTED BY
                                          PUBLIC

0200 PM    GREENVILLE                PA   FLASH FLOODS
07/21/03   MERCER                         STREET FLOODING REPORTED BY
                                          PUBLIC

0211 PM    HERMITAGE                 PA   FLASH FLOODS
07/21/03   MERCER                         STREET FLOODING REPORTED
                                          BY PUBLIC

0214 PM    SANDY LAKE                PA   WIND DAMAGE
07/21/03   MERCER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0200 PM    COUNTYWIDE                PA   WIND DAMAGE
07/21/03   BUTLER                         LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0214 PM    NATRONA HTS               PA   WIND DAMAGE
07/14/03   ALLEGHENY                      LARGE TREES DOWN
Local storm report, Jul 21, 2:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
306 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    SHADYSIDE                 PA   WIND DAMAGE
07/21/03   ALLEGHENY                      WIRES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0226 PM    AMBRIDGE                  PA   WIND DAMAGE
07/21/03   BEAVER                         LARGE TREES DOWN REPORTED
                                          BY PUBLIC

0225 PM    COUNTYWIDE                PA   WIND DAMAGE
07/21/03   CLARION                        LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0213 PM    DAYTON                    PA   WIND DAMAGE
07/21/03   ARMSTRONG                      LARGE TREES DOWN REPORTED
                                          BY PUBLIC

0230 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
07/21/03   LAWRENCE                       LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0230 PM    OIL CITY                  PA   WIND DAMAGE
07/21/03   VENANGO                        ROOF OFF REPORTED BY
                                          EMERGENCY MANAGEMENT

0240 PM    PLEASANTVILLE             PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE BRANCHES REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    CORISCA                   PA   WIND DAMAGE
07/21/03   JEFFERSON                      LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0254 PM    FRANKLIN                  PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE BRANCHES BROKEN
                                          REPORTED BY PUBLIC

0234 PM    PROSPECT                  PA   WIND DAMAGE
07/21/03   BUTLER                         LARGE BRANCHES BROKEN
                                          REPORTED BY PUBLIC

0245 PM    SENECA                    PA   FLASH FLOODS
07/21/03   VENANGO                        BASEMENTS AND ROADS
                                          FLOODING REPORTED BY LAW
                                          ENFORCEMENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hancock

When
July 21, 3:00 PM EST
Where
Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.522, -80.574 (the zone’s center; the record gives no point)

Trees down in New Cumberland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370133.